Mississippi, 2022

Damaging Winds in Mississippi, January 9, 2022

January 9, 2022 · NWS JAN · 2 events in 2 counties and zones

Showers and thunderstorms developed ahead of a cold front. A few of these storms brought damaging wind gusts, which resulted in a few downed trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed ahead of a cold front. A few of these storms brought damaging wind gusts, which resulted in a few downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 9, 11:44 AM CST, 46 minutes earlier.

Area forecast discussion, Jan 9, 11:44 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1144 AM CST Sun Jan 9 2022

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
A mix of VFR/MVFR/IFR conditions prevail at TAF sites this morning
as a cold front is poised to drop southeast across the area.
Showers and thunderstorms are occuring and expect this to continue
through the afternoon hours, before ending late this afternoon or
early evening. A mix of VFR/MVFR/IFR conditions will continue this
afternoon, but expect most sites to become MVFR/IFR later this
evening into the overnight hours. Southerly winds will become
northwesterly and gusty behind the front later this afternoon
into the evening hours./15/

&&

.DISCUSSION...
An MCV is currently located over the central portions of the area
and moving northeast. A cold front extends from Northern
Mississippi into Northeast Texas and will continue to drop
southeast through the area this morning through the afternoon
hours. Showers/thunderstorms are occuring as the MCV moves
northeastward this morning, but there could be some redevelopment
early this afternoon as the front moves southeast across the area.
A couple of the storms could be strong to severe through the
afternoon hours, mainly for areas south of I-20. A slight risk is
already being advertised in the HWO/Graphicasts for these
areas. Made a few adjustments to pops/wx, but other than that the
forecast is on track./15/

Prior discussion below:

Today and Tonight...
Deep southwesterly flow at the surface and in the mid levels is
pushing warmer air and plenty of moisture into the southeastern
CONUS this morning. An upper level trough is digging into the
eastern half of the country, with a cold front approaching the
region from the NW. An additional wave/surface low over LA/TX is
moving eastward as well. Models have been handling the evolution
of this particular system poorly for the last few runs. However,
the confidence is increasing to at least a conditional marginal
risk for severe weather. Latest few runs of the HRRR have been
hinting at possibly two rounds as the upper wave/sfc low develops
convection just ahead of the front. The most recent has them more
or less phasing over the forecast area. In this discontinuity lies
the bulk of the problems. Previously, the severe threat was
significantly mitigated by the mass of precip (and its duration)
in advance of the frontal boundary, making the soundings less
impressive across the board. However, with the latest run, the
timing is a little different, with some of the early convection
slowing, but the front dropping in midday to assist in focusing
the ongoing storms, and driving it into at least moderately more
unstable air. Even without the stronger CAPE values realized, the
shear profiles are looking more favorable with 0-6km shear in the
30-40kt range, some veering in the low levels, and better winds
aloft to help support any of the stronger convection that
develops...but those winds aloft are also expected to move out of
the region this afternoon as the better instability meets up with
the convection along the front. Helicity values out ahead of the
boundary are also in the 200-300 m2s2 range. Though damaging wind
gusts may be the leading concern, tornadoes cannot be ruled out. As
in recent events...for almost every parameter in favor of severe
storm development, there's a caveat that goes with it. With plenty
of complications in place, expect the threat to remain marginal,
but the shear in place will support rotation in stronger storms.

Monday through Saturday...
Monday through Midweek: Dry and seasonable weather will prevail
over the first half of the new work week. Tuesday morning looks to
be the coldest point of the week for most locations given the
most favorable radiational cooling conditions as the surface ridge
axis shift across the region. It will still be rather chilly
Wednesday morning as well, but with clouds expected to increase
through the night, this will disrupt cooling. By Wednesday, we'll
be on the return flow side of the surface high with gradual
moderation of the airmass ensuing through the remainder of the
work week.

Late week: Guidance remains inconsistent with our next weather
system, though it there remains a theme of trending a bit later,
with the best rain chances now in the Friday/Saturday time frame.
For now, we aren't expecting much in the way of instability with
this system, so no thunder is included in the forecast at this time.
/DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  34  53  30 /  91  16   0   0
Meridian      71  34  52  29 /  91  32   0   0
Vicksburg     74  32  51  29 /  83  12   0   0
Hattiesburg   75  40  55  30 /  76  43   0   0
Natchez       75  34  53  31 /  88  17   0   0
Greenville    69  29  48  28 /  92   6   0   0
Greenwood     69  29  50  28 /  92   8   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

15
Hazardous weather outlook, Jan 9, 7:12 AM CST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
712 AM CST Sun Jan 9 2022

ARZ074-075-LAZ007-008-MSZ018-019-025>030-034-035-101315-
Ashley-Chicot-Morehouse-West Carroll-Bolivar-Sunflower-Leflore-
Grenada-Carroll-Montgomery-Webster-Clay-Washington-Humphreys-
712 AM CST Sun Jan 9 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

LAZ009-015-016-023-MSZ031>033-036>042-047-101315-
East Carroll-Richland-Madison LA-Franklin LA-Lowndes-Choctaw-
Oktibbeha-Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-
Warren-
712 AM CST Sun Jan 9 2022

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and northeast Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

Today, isolated severe storms capable of producing damaging wind
gusts are possible today. Tornadoes cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

LAZ024>026-MSZ043>045-048>050-053-054-059-060-101315-
Catahoula-Tensas-Concordia-Madison MS-Leake-Neshoba-Hinds-Rankin-
Scott-Claiborne-Copiah-Jefferson-Adams-
712 AM CST Sun Jan 9 2022

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
southwest Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today

Today, severe thunderstorms and tornadoes are possible. Some
thunderstorms could produce damaging winds to 60 mph and hail at
least to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ046-051-052-055>058-061>066-072>074-101315-
Kemper-Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
712 AM CST Sun Jan 9 2022

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and south central
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Mainly Today

Mainly today, severe thunderstorms and tornadoes are possible.
Some thunderstorms could produce damaging winds to 60 mph and
hail at least to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jan 9, 7:09 AM CST, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
709 AM CST Sun Jan 9 2022

MSZ042-043-047-048-091415-
Warren MS-Hinds MS-Yazoo MS-Madison MS-
709 AM CST Sun Jan 9 2022

...A strong thunderstorm will impact portions of east central Warren,
southeastern Yazoo, central Hinds and southwestern Madison Counties
through 815 AM CST...

At 708 AM CST, Doppler radar was tracking a strong thunderstorm over
Flowers, or 10 miles southeast of Redwood, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Bolton around 720 AM CST.
  Brownsville around 725 AM CST.
  Flora and Pocahontas around 740 AM CST.
  Annandale around 750 AM CST.
  Gluckstadt around 755 AM CST.
  Canton around 800 AM CST.

Other locations impacted by this storm include Bentonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3250 9067 3282 9010 3240 9007 3232 9015
      3229 9015 3223 9072
TIME...MOT...LOC 1308Z 247DEG 37KT 3240 9065

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DL
Special weather statement, Jan 9, 7:52 AM CST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Jackson MS
752 AM CST Sun Jan 9 2022

LAZ015-016-023-025-091415-
Tensas LA-Madison LA-Richland LA-Franklin LA-
752 AM CST Sun Jan 9 2022

...A strong thunderstorm will impact portions of northwestern Tensas,
western Madison, central Richland and Franklin Parishes through 815
AM CST...

At 752 AM CST, Doppler radar was tracking a strong thunderstorm near
Winnsboro, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Crowville around 800 AM CST.
  Bakers around 810 AM CST.
  Delhi, Tendal and Waverly around 815 AM CST.

Other locations impacted by this storm include Gilbert and Baskin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3240 9178 3254 9140 3254 9129 3215 9126
      3199 9181
TIME...MOT...LOC 1352Z 240DEG 49KT 3222 9172

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DB
Special weather statement, Jan 9, 10:34 AM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Jackson MS
1034 AM CST Sun Jan 9 2022

MSZ050-091700-
Scott MS-
1034 AM CST Sun Jan 9 2022

...A strong thunderstorm will impact portions of southern Scott
County through 1100 AM CST...

At 1034 AM CST, Doppler radar was tracking a strong thunderstorm over
Pulaski, or near Morton, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Forest around 1040 AM CST.

Other locations impacted by this storm include Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3222 8968 3239 8970 3249 8932 3222 8932
TIME...MOT...LOC 1634Z 253DEG 43KT 3229 8958

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NF
Special weather statement, Jan 9, 10:44 AM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Jackson MS
1044 AM CST Sun Jan 9 2022

MSZ055-091715-
Simpson MS-
1044 AM CST Sun Jan 9 2022

...A strong thunderstorm will impact portions of northeastern Simpson
County through 1115 AM CST...

At 1042 AM CST, Doppler radar was tracking a strong thunderstorm
near Sanatorium and near Mendenhall, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Magee and Martinville around 1050 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 600 PM CST for central
Mississippi.

&&

LAT...LON 3198 8990 3205 8974 3205 8966 3201 8965
      3184 8966 3182 8986
TIME...MOT...LOC 1642Z 252DEG 29KT 3192 8982

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NF
Special weather statement, Jan 9, 11:08 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Jackson MS
1108 AM CST Sun Jan 9 2022

MSZ046-051-052-057-058-091800-
Kemper MS-Lauderdale MS-Newton MS-Jasper MS-Clarke MS-
1108 AM CST Sun Jan 9 2022

...Strong thunderstorms will impact portions of northern Jasper,
southeastern Newton, southern Kemper, northwestern Clarke and
Lauderdale Counties through NOON CST...

At 1107 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Herbert Springs to Roberts. Movement was east
at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Liberty, Damascus, Prismatic and Martin around 1115 AM CST.
  Blackwater and Daleville around 1120 AM CST.
  Meehan and Porterville around 1130 AM CST.
  Meridian, Nellieburg, Electric Mills and Suqualena around 1135 AM
  CST.
  Marion around 1145 AM CST.
  Meridian Station around 1150 AM CST.
  Lauderdale and Tamola around 1155 AM CST.

Other locations impacted by these storms include Chunky and Hickory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

A Tornado Watch remains in effect until 600 PM CST for east central
Mississippi.

&&

LAT...LON 3259 8839 3219 8870 3218 8932 3220 8932
      3258 8900 3258 8892 3268 8891 3285 8836
TIME...MOT...LOC 1707Z 249DEG 54KT 3260 8890 3225 8924

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JC
Special weather statement, Jan 9, 12:25 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
1225 PM CST Sun Jan 9 2022

MSZ066-091900-
Jones MS-
1225 PM CST Sun Jan 9 2022

...A strong thunderstorm will impact portions of northeastern Jones
County through 100 PM CST...

At 1225 PM CST, Doppler radar was tracking a strong thunderstorm over
Ellisville, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Laurel around 1230 PM CST.
  Tuckers Crossing around 1235 PM CST.
  Sandersville and Mill Creek around 1245 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 600 PM CST for southeastern
and east central Mississippi.

&&

LAT...LON 3163 8894 3157 8919 3157 8926 3165 8928
      3182 8908 3182 8894
TIME...MOT...LOC 1825Z 245DEG 36KT 3163 8920

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DC

The radar

The Jackson/Brandon,MS radar (KDGX), 105 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jones

When
January 9, 12:30 PM CST
Where
Jones County, Walters
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.630, -89.180

Trees were blown down on I-59 at mile marker 90.

Thunderstorm Wind, Simpson

When
January 9, 3:30 PM CST
Where
Simpson County, 2.38 mi SSE of Braxton
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
32.020, -89.960

A tree was blown down on Highway 49 near Braxton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995928, 995929.